Tornadoes · United States · Missouri · 2006

F1 tornado, Syracuse, Missouri, March 12, 2006

This F1 tornado ran 1.0 miles across Morgan County on March 12, 2006, touching down at 4:25 PM CST and reaching 250 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
March 12, 2006
Touchdown
4:25 PM CST (22:25 UTC)
Path length
1.0 miles (1.6 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Morgan County
Touchdown point
38.670, -93.050
Lift-off point
38.670, -93.030
Record number
97

What the Weather Service recorded

A National Weather Service storm survey revealed that a tornado touched down near the intersection of Highway 135 and Highway 50, and tracked for about a mile damaging one home along with several trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS SGF issued a tornado warning for this county at 22:13 UTC, 12 minutes before the tornado touched down, in force until 22:41 UTC.

The county was under a tornado watch, issued at 17:50 UTC and running to 02:43 UTC.

Issued (UTC)ExpiredProductOffice
17:50 UTC02:43 UTCTornado WatchSGF
22:13 UTC22:41 UTCTornado WarningSGF
02:43 UTC07:07 UTCTornado WatchSGF
04:09 UTC05:15 UTCTornado WarningSGF
05:00 UTC06:00 UTCTornado WarningSGF
05:30 UTC06:00 UTCSevere Thunderstorm WarningSGF
05:40 UTC06:15 UTCTornado WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Mar 12, 3:15 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 12, 3:15 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CST SUN MAR 12 2006

.UPDATE...MESOSCALE CONVECTIVE DISCUSSION.

ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS SOUTHEAST KANSAS AND
SOUTHERN MISSOURI. MODIFIED 18Z KSGF SOUNDING INDICATES ABOUT 1500
J/KG OF MLCAPE WITH STILL 50-100 J/KG OF MLCIN. ONE SUBTLE BOUNDARY
WITH SOME ENHANCED CUMULUS STRETCHES FROM VERNON COUNTY SOUTHWARD TO
JUST EAST OF TULSA. SFC OBS INDICATE THAT CONVERGENCE ALONG THIS
BOUNDARY IS FAIRLY WEAK AND GIVEN THE FAIRLY STRONG CAP IN PLACE
CONVECTIVE INITIATION DOES NOT APPEAR IMMINENT ALONG THIS BOUNDARY.

WINDS TO THE WEST OF THIS BOUNDARY ARE MORE BACKED WITH A REGION OF
STRONG MASS DIVERGENCE IMMEDIATELY TO THE WEST OF THE BOUNDARY AND
ENHANCED CONVERGENCE ALONG THE DRYLINE WHICH STRETCHES FROM NEAR KC
METRO SOUTHWEST TO NEAR PONCA CITY. CONVECTIVE INITIATION IS MOST
LIKELY ALONG THE DRYLINE OVER THE NEXT TWO HOURS.

AMPLE SUNSHINE ACROSS EASTERN OKLAHOMA AND SOUTHWEST MISSOURI
CONTINUES TO ALLOW DEEPER AND DEEPER BOUNDARY LAYER MIXING. THIS
DEEPER MIXING IS SERVING TWO PURPOSES...ONE IT IS CAUSING MORE
UNIFORM LOW LEVEL WIND FIELD WHICH IS REDUCING THE LOW LEVEL SHEAR.
THE DEEPER BOUNDARY LAYER MIXING IS ALLOWING SOME OF THE HIGHER
SURFACE DEWPOINTS TO MIX OUT AND IS LEADING TO LARGER TEMP/DEWPOINT
DEPRESSIONS AND SUBSEQUENT LCL HEIGHTS. THE INCREASING LCL HEIGHTS
AND WEAKENING LOW LEVEL SHEAR ARE BOTH LEADING TO A SIGNIFICANTLY
LOWER THREAT OF LONG TRACK OR VIOLENT TORNADOES THROUGH THE REST OF
THE LATE AFTERNOON.

ANY CONVECTION THAT DEVELOPS IN THE CWA THROUGH LATE AFTERNOON WILL
LIKELY POSE MAINLY A LARGE HAIL/DAMAGING WIND THREAT GIVEN THE LARGE
T/TD SPREADS. THIS EVENING WINDS WILL BACK SLIGHTLY AS THE BOUNDARY
LAYER ATTEMPTS TO DECOUPLE A BIT. THE SLIGHTLY BACKED
WINDS...STRENGTHENING LOW LEVEL JET...AND DECREASING TEMP/DEWPOINT
DEPRESSIONS WILL SERVE TO INCREASE THE TORNADO THREAT THIS EVENING
ASSUMING DISCRETE SUPERCELLS.

IZZI

.DISCUSSION...

VERY DEFINED CONVERGENT ZONE SEEN IN METAR OBSERVATIONS ACROSS
EASTERN KANSAS. DEWPOINTS AHEAD OF THE DRY LINE IN THE 60S OVER
SOUTHWESTERN MISSOURI AND SOUTHEASTERN KANSAS. BEHIND THE DRY
LINE...DEWPOINTS ARE IN THE TEENS. THIS WILL BE THE FOCUS OF
THUNDERSTORM DEVELOPMENT FOR US THIS AFTERNOON AND EARLY EVENING.
EXTRAPOLATION OF THE LINE PUTS IT OVER SPRINGFIELD BY 01Z. 18Z SGF
SOUNDING SHOWING A LOADED GUN PROFILE...CAPE VALUES OF 2164
J/KG...WBZ AT 8850 FEET AND -5.8 LIS. GETTING REPORTS OF TORNADOS
AND LARGE HAIL FROM STORMS IN KANSAS AND NORTHERN MISSOURI AND THEY
ARE HEADED THIS WAY.

GFS MOVES THE 850MB LOW THROUGH NORTHEASTERN MISSOURI BY 12Z MONDAY.
AHEAD OF THE LOW...925MB WINDS UP TO 50KTS COVER THE ENTIRE SOUTHERN
PART OF THE STATE.  WE ARE GOING TO SEE SEVERE WEATHER PROGRESSING
THROUGH THE NIGHT. SPC FORECASTING SQUALL LINE DEVELOPMENT OVERNIGHT
AS WELL AND HAVE THE TORNADO WATCH OUT THROUGH 10 PM THIS EVENING.
WOULD NOT BE SURPRISED TO SEE THAT EXTENDED.

ONCE THE LOW MOVES EAST...850MB TEMPS DROP FROM 14C TODAY TO -4C
TOMORROW AFTERNOON. TEMPERATURES SHOULD BECOME MORE SEASONAL MONDAY
AND TUESDAY WITH TEMPERATURE IN THE MID 50S FOR HIGHS.

DID NOT MESS TOO MUCH WITH PREVIOUS FORECAST. DID INTRODUCE CHANCE
THUNDERSTORMS TO THE FORECAST FOR THURSDAY AS A SHORTWAVE MOVES
THROUGH NORTHERN MISSOURI DURING THE DAY. OTHERWISE...JUST FOCUSED
ON THE SHORT TERM.

GCC
&&

.AVIATION...

18Z TAFS...STILL PREDOMINANTLY VFR WITH SOME PATCHY CEILINGS AROUND
1500 FEET FLOATING AROUND SOUTHERN MISSOURI. BELIEVE TAFS SHOULD
REMAIN VFR UNTIL THE THUNDERSTORMS START POPPING. DRY LINE NOW IN
SOUTHEASTERN KANSAS SHOULD BE THE KICKER FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. LOOKS LIKE THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING AS COLD FRONT DOES NOT MAKE ITS WAY THROUGH
UNTIL 12Z TOMORROW. WILL PROBABLY NEED TO INCLUDE THUNDERSTORMS IN
THE 00Z TAFS TO REFLECT THIS DEVELOPMENT.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 12, 1:15 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CST SUN MAR 12 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
115 PM CST SUN MAR 12 2006

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CAPABLE OF
 PRODUCING:

   HAIL TO THE SIZE OF BASEBALLS.
   DAMAGING WINDS IN EXCESS OF 80 MPH.
   TORNADOES...A FEW POTENTIALLY VIOLENT AND LONG LIVED.
   LOCALLY HEAVY RAINFALL.

 AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON
  AND THROUGH THE EVENING. THE HIGHEST THREAT AREA WILL BE ALONG AND
  NORTH OF A OSWEGO TO EMINENCE LINE.

  DISCUSSION:

  A VERY INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD FROM
  THE ROCKIES INTO THE CENTRAL PLAINS THIS AFTERNOON. STRONG WINDS
  ASSOCIATED WITH THE SYSTEM WILL ENHANCE LIFTING OF A MOIST AND
  UNSTABLE AIRMASS OVER THE REGION. AT THE SURFACE...A LOW PRESSURE
  SYSTEM WILL DEEPEN OVER CENTRAL KANSAS AS A WARM FRONT LIFTS
  NORTHWARD FROM THE ARKANSAS BORDER INTO NORTHERN MISSOURI. STORMS
  THAT DEVELOP ALONG AND SOUTH OF THE WARM FRONT WILL HAVE THE
  POTENTIAL TO RAPIDLY BECOME SEVERE THIS AFTERNOON.  THE
  ENVIRONMENT WILL BE FAVORABLE FOR ROTATING STORMS...A FEW OF
  WHICH COULD PRODUCE STRONG TO VIOLENT TORNADOES...IN ADDITION TO
  VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

  THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. PLEASE REVIEW
  SEVERE WEATHER SAFETY RULES AND MONITOR LOCAL MEDIA AND NOAA
  WEATHER RADIO FOR WATCHES AND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ANOTHER STORM SYSTEM WILL MOVE THROUGH THE STATE THURSDAY FOR AN
  INCREASED THREAT OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
  EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, Mar 12, 12:00 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CST SUN MAR 12 2006

MOZ082-083-096>098-105-106-130100-
DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TEXAS-
1200 PM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 73 IN EFFECT
UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 24 COUNTIES

IN CENTRAL MISSOURI

BENTON                CAMDEN                HICKORY
MARIES                MILLER                MORGAN
PHELPS                PULASKI               ST. CLAIR

IN SOUTH CENTRAL MISSOURI

DENT                  SHANNON               TEXAS

IN SOUTHWEST MISSOURI

BARTON                CEDAR                 DADE
DALLAS                GREENE                JASPER
LACLEDE               LAWRENCE              POLK
VERNON                WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...BUFFALO...CABOOL...CAMDENTON...
CARTHAGE...COLE CAMP...COLUMBUS...EL DORADO SPRINGS...ELDON...
EMINENCE...FORT LEONARD WOOD...FORT SCOTT...GREENFIELD...
HERMITAGE...HOUSTON...JOPLIN...LAKE OZARK...LAMAR...LEBANON...
MANSFIELD...MARSHFIELD...MOUNT VERNON...MOUNTAIN GROVE...NEVADA...
OSAGE BEACH...OSCEOLA...PITTSBURG...REPUBLIC...ROGERSVILLE...
ROLLA...SALEM...SPRINGFIELD...STOCKTON...VERSAILLES...VIENNA...
WARSAW...WAYNESVILLE AND WINONA.

THIS IS A PARTICULARLY DANGEROUS SITUATION.  THE DEVELOPMENT OF LONG
LIVED SUPERCELLS WITH LARGE AND DESTRUCTIVE TORNADOES ARE LIKELY
ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS
AFTERNOON AND EVENING.  ALONG WITH TORNADOES...HAIL UP TO THE SIZE
OF BASEBALLS...AND DAMAGING WINDS IN EXCESS OF 70 MPH CAN BE
EXPECTED.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS
REGARDING THIS PARTICULARLY DANGEROUS WEATHER SITUATION.

CRAMER
Special weather statement, Mar 12, 1:15 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CST SUN MAR 12 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON...
BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN...
CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON...
PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA...
BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON
115 PM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 74 IN
EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 10 COUNTIES

IN SOUTH CENTRAL MISSOURI

HOWELL                OREGON

IN SOUTHWEST MISSOURI

BARRY                 CHRISTIAN             DOUGLAS
MCDONALD              NEWTON                OZARK
STONE                 TANEY

THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...AVA...BRANSON...
CASSVILLE...FORSYTH...GAINESVILLE...GALENA...KIMBERLING CITY...
MONETT...NEOSHO...NIXA...OZARK...PINEVILLE...THAYER...THEODOSIA...
WEST PLAINS AND WILLOW SPRINGS.

TORNADO WATCH 73 REMAINS VALID UNTIL 10 PM CST THIS EVENING FOR
THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 24 COUNTIES

IN CENTRAL MISSOURI

BENTON                CAMDEN                HICKORY
MARIES                MILLER                MORGAN
PHELPS                PULASKI               ST. CLAIR

IN SOUTH CENTRAL MISSOURI

DENT                  SHANNON               TEXAS

IN SOUTHWEST MISSOURI

BARTON                CEDAR                 DADE
DALLAS                GREENE                JASPER
LACLEDE               LAWRENCE              POLK
VERNON                WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...BUFFALO...CABOOL...CAMDENTON...
CARTHAGE...COLE CAMP...COLUMBUS...EL DORADO SPRINGS...ELDON...
EMINENCE...FORT LEONARD WOOD...FORT SCOTT...GREENFIELD...
HERMITAGE...HOUSTON...JOPLIN...LAKE OZARK...LAMAR...LEBANON...
MANSFIELD...MARSHFIELD...MOUNT VERNON...MOUNTAIN GROVE...NEVADA...
OSAGE BEACH...OSCEOLA...PITTSBURG...REPUBLIC...ROGERSVILLE...
ROLLA...SALEM...SPRINGFIELD...STOCKTON...VERSAILLES...VIENNA...
WARSAW...WAYNESVILLE AND WINONA.

WFO SGF
Local storm report, Mar 12, 2:33 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             DEVON                   37.92N 94.82W
03/12/2006  E2.75 INCH       BOURBON            KS   LAW ENFORCEMENT

&&

JAS
Local storm report, Mar 12, 2:43 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             UNIONTOWN               37.85N 94.97W
03/12/2006  E1.75 INCH       BOURBON            KS   AMATEUR RADIO

&&

JAS
Local storm report, Mar 12, 2:58 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FUNNEL CLOUD     6 W FORT SCOTT          37.84N 94.82W
03/12/2006                   BOURBON            KS   TRAINED SPOTTER

            SPOTTER OBSERVED FUNNEL CLOUD 6 MILES W OF FORT SCOTT

&&

JAS
Special weather statement, Mar 12, 3:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 PM CST SUN MAR 12 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON...
BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN...
CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON...
PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA...
BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON
115 PM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 74 IN
EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 10 COUNTIES

IN SOUTH CENTRAL MISSOURI

HOWELL                OREGON

IN SOUTHWEST MISSOURI

BARRY                 CHRISTIAN             DOUGLAS
MCDONALD              NEWTON                OZARK
STONE                 TANEY

THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...AVA...BRANSON...
CASSVILLE...FORSYTH...GAINESVILLE...GALENA...KIMBERLING CITY...
MONETT...NEOSHO...NIXA...OZARK...PINEVILLE...THAYER...THEODOSIA...
WEST PLAINS AND WILLOW SPRINGS.

TORNADO WATCH 73 REMAINS VALID UNTIL 10 PM CST THIS EVENING FOR
THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 24 COUNTIES

IN CENTRAL MISSOURI

BENTON                CAMDEN                HICKORY
MARIES                MILLER                MORGAN
PHELPS                PULASKI               ST. CLAIR

IN SOUTH CENTRAL MISSOURI

DENT                  SHANNON               TEXAS

IN SOUTHWEST MISSOURI

BARTON                CEDAR                 DADE
DALLAS                GREENE                JASPER
LACLEDE               LAWRENCE              POLK
VERNON                WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...BUFFALO...CABOOL...CAMDENTON...
CARTHAGE...COLE CAMP...COLUMBUS...EL DORADO SPRINGS...ELDON...
EMINENCE...FORT LEONARD WOOD...FORT SCOTT...GREENFIELD...
HERMITAGE...HOUSTON...JOPLIN...LAKE OZARK...LAMAR...LEBANON...
MANSFIELD...MARSHFIELD...MOUNT VERNON...MOUNTAIN GROVE...NEVADA...
OSAGE BEACH...OSCEOLA...PITTSBURG...REPUBLIC...ROGERSVILLE...
ROLLA...SALEM...SPRINGFIELD...STOCKTON...VERSAILLES...VIENNA...
WARSAW...WAYNESVILLE AND WINONA.

WFO SGF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

10.4 hours before the tornado, 208 km from the path. March 12, 2006.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 262 joules per kilogram, CIN -159, lifted condensation level 728 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2006-03-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-159 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

1.6 hours after it, 208 km from the path. March 13, 2006.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1549 joules per kilogram, CIN -16, lifted condensation level 1450 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2006-03-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 200 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
2497 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
1.5
Supercell composite
13.0
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

The surface observations

Sedalia (DMO), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:53 UTC7261160° 9 kt1001.7HZ
21:49 UTC73.460.8160° 16 kt999VCTS HZ
21:53 UTC7360170° 17 kt999.3VCTS HZ
22:12 UTC69.860.8310° 12 kt17999.3-TSRA
22:14 UTC6860.8310° 19 kt24999.7+TSRA
22:21 UTC64.460.8280° 15 kt241000.7TSRA FG
22:28 UTC62.657.2240° 14 kt251001.4TSRA
22:35 UTC64.457.2270° 10 kt1001-TSRA
22:43 UTC64.459240° 4 kt1000.7TS
22:53 UTC6759260° 3 kt1000.3
23:53 UTC7159190° 13 kt161000

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pleasant Hill radar (KEAX), 107 km away, was scanning. The volume nearest the touchdown began at 22:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:15 UTCTORNADOGravois MillsMorgan, MO*** 3 FATAL *** MORGAN COUNTY EMERGENCY MANAGER REPORTED SIGNIFICANT DAMAGE TO THE COMMUNITY OF GRAVOIS MILL.
21:15 UTCTORNADOGravois MillsMorgan, MO*** 3 INJ *** MORGAN COUNTY EMERGENCY MANAGER REPORTED SIGNIFICANT DAMAGE TO THE COMMUNITY OF GRAVOIS MILLS.
21:15 UTCBLIZZARDGravois MillsMorgan, MO*** 3 INJ *** MORGAN COUNTY EMERGENCY MANAGER REPORTED SIGNIFICANT DAMAGE TO THE COMMUNITY OF GRAVOIS MILL.
21:15 UTCBLIZZARDGravois MillsMorgan, MOMORGAN COUNTY EMERGENCY MANAGER REPORTED THAT THE COMMUNITY OF GRAVOIS MILLS SUSTAINED MAJOR STRUCTURAL DAMAGE FROM A TORNADO. THREE INJURIES WERE REPORTED AT THIS TIME.
21:27 UTCFUNNEL CLOUD6 W (Szl)Whiteman AfbJohnson, MOFUNNEL CLOUD 6 MILES WEST OF AIR FORCE BASE
21:45 UTCHAIL 12 S Sweet SpringsSaline, MO
21:46 UTCHAIL 0.88CalhounHenry, MO
21:50 UTCTORNADO2 E CalhounHenry, MODEBRIS CLOUD REPORTED
21:50 UTCTORNADOLa MontePettis, MOUNCONFIRMED REPORT AT 127 & CARROL ROAD
21:52 UTCHAIL 12 S LeetonJohnson, MO
21:54 UTCTORNADO4 E CalhounHenry, MO
21:54 UTCTORNADO4 Ne CalhounHenry, MO
21:55 UTCFUNNEL CLOUD1 W ManilaPettis, MO3 FUNNELS SIGHTED
21:58 UTCTORNADO 14 W BrandonBenton, MOA SUPERCELL THUNDERSTORM SPAWNED A TORNADO THAT CLIPPED THE FAR NORTHWESTERN PORTION OF BENTON COUNTY. DAMAGE WAS REPORTED 5 MILES WEST OF IONIA INCLUDING UPROOTED TREES...SNAPPED POWER POLES...DOWNED POWER LINES AND PAR
21:58 UTCTORNADOIoniaBenton, MOREPORTS OF DAMAGE TO HOMES WEST OF IONIA NEAR HIGHWAY P
22:05 UTCTORNADO3 S Green RidgePettis, MOBARN DAMAGED AND TREE DAMGE REPORTED.
22:05 UTCTORNADO 15 W IoniaBenton, MOA SUPERCELL THUNDERSTORM SPAWNED A TORNADO THAT CLIPPED THE FAR NORTHWESTERN PORTION OF BENTON COUNTY. DAMAGE WAS REPORTED 5 MILES WEST OF IONIA INCLUDING UPROOTED TREES...SNAPPED POWER POLES...DOWNED POWER LINES AND PAR
22:10 UTCTORNADO1 W NelsonSaline, MO
22:18 UTCHAIL 1.75SedaliaPettis, MOGOLFBALLS
22:20 UTCHAIL 1.51 W SedaliaPettis, MO
22:25 UTCTSTM WND DMGFlorenceMorgan, MO2 GRAIN BINS DOWN ON FRY ROAD IN THE VICINITY OF FLORENCE
22:30 UTCTSTM WND DMGNew FranklinHoward, MOROOF DAMAGE IN NEW FRANKLIN.
22:30 UTCTORNADOOttervilleCooper, MOTORNADO REPORTED JUST SOUTH OF OTTERVILLE
22:37 UTCTORNADO6 Sw FayetteHoward, MOTORNADO REPORTED ON THE GROUND
22:41 UTCHAIL 0.888 Se BoonvilleCooper, MOPEA TO NICKEL SIZE HAIL REPORTED
22:55 UTCHAIL 1RocheportBoone, MO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of March 12, 2006

54 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 1212:41 AM CSTF0Fulton, AR1.525
March 125:31 AM CSTF0Massac, IL0.950$50,000
March 128:20 AM CSTF0Leavenworth, KS1.050$10,000
March 129:12 AM CSTF1Jackson, MO17.0150$40,000
March 129:44 AM CSTF0Carroll, MO9.6100$250,000
March 1210:46 AM CSTF0Randolph, MO10.575
March 1210:57 AM CSTF0Monroe, MO0.150
March 1211:25 AM CSTF0Ralls, MO0.250
March 122:20 PM CSTF0Linn, KS to MO16.4220$400,000
March 123:49 PM CSTF0Pettis, MO28.0150$10,000
March 123:50 PM CSTF1Henry, MO13.0150$100,000
March 124:12 PM CSTF2Pettis, MO11.250016$2.5 million
March 124:30 PM CSTF0Cooper, MO1.075
March 124:33 PM CSTF0Howard, MO3.075
March 125:25 PM CSTF0Audrain, MO6.075
March 126:24 PM CSTF0Pike, MO1.050
March 126:25 PM CSTF1Pike, MO5.0125
March 127:04 PM CSTF2Calhoun, IL67.088020
March 127:20 PM CSTF1Greene, IL3.51002
March 127:25 PM CSTF1Greene, IL11.875
March 127:51 PM CSTF0Johnson, MO8.8100
March 127:52 PM CSTF2Bates, MO26.0450113$580,000
March 127:58 PM CSTF1Morgan, IL12.0440
March 128:07 PM CSTF2Pettis, MO20.01506$3.0 million
March 128:24 PM CSTF2Sangamon, IL4.0400
March 128:28 PM CSTF3Saline, MO35.0350$530,000
March 128:32 PM CSTF2Sangamon, IL12.52004
March 128:38 PM CSTF0Saline, MO6.4100
March 128:40 PM CSTF2Johnson, MO12.82004$2.0 million
March 128:47 PM CSTF2Vernon, MO38.030017$1.6 million
March 128:57 PM CSTF2Logan, IL2.5400
March 129:00 PM CSTF2Logan, IL3.5200
March 129:02 PM CSTF0Scotland, MO6.08$10,000
March 129:03 PM CSTF1Macon, IL10.0400
March 129:09 PM CSTF3Cherokee, OK29.04408$3.0 million
March 129:16 PM CSTF1Macon, IL8.0600
March 129:18 PM CSTF3Randolph, MO19.7300426$5.0 million
March 129:18 PM CSTF0Barton, MO57.050
March 129:25 PM CSTF1Newton, MO7.0751$200,000
March 129:36 PM CSTF0Newton, MO0.115$10,000
March 129:37 PM CSTF3Delaware, OK to AR25.070012$5.8 million
March 129:43 PM CSTF4Monroe City tornado, MO29.0500
March 1210:11 PM CSTF2Benton, AR8.0250$10 million
March 1210:15 PM CSTF3Lawrence, MO42.025018$56 million
March 1210:17 PM CSTF3Hickory, MO17.020019$1.0 million
March 1210:20 PM CSTF2Morgan, MO6.01005$850,000
March 1210:50 PM CSTF1Carroll, AR to MO8.0200$40,000
March 1210:56 PM CSTF0Ford, IL2.030
March 1211:03 PM CSTF2Webster, MO7.015013$700,000
March 1211:15 PM CSTF3Webster, MO32.0200$530,000
March 1211:25 PM CSTF0Benton, MO3.020$50,000
March 1211:30 PM CSTF1Osage, MO14.0150
March 1211:31 PM CSTF0Morgan, MO6.0100
March 1211:43 PM CSTF0Callaway, MO6.2200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.